Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On crossed homomorphisms on symplectic mapping class groups

Author: Ryoji Kasagawa
Journal: Trans. Amer. Math. Soc. 360 (2008), 4815-4839
MSC (2000): Primary 53C15, 57S05; Secondary 55R40, 57R20
Published electronically: April 11, 2008
MathSciNet review: 2403705
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For a symplectic manifold $ (M,\omega)$ with a relation $ Q$ between Chern classes of it and the cohomology class of the symplectic form $ \omega$, we construct a crossed homomorphism $ F_Q$ on the symplectomorphism group of $ (M,\omega)$ with values in the cohomology group of $ M$ and show an application to the symplectic flux group. Moreover we see that $ F_Q$ descends to a crossed homomorphism on the symplectic mapping class group of $ (M,\omega)$ and show a nontrivial example of it.

References [Enhancements On Off] (What's this?)

  • 1. K. S. Brown, Cohomology of groups, Springer, Berlin, Heidelberg, New York, Springer 1982. MR 672956 (83k:20002)
  • 2. J. Kedra, D. Kotschick and S. Morita, Crossed flux homomorphisms and vanishing theorems for flux groups, Geom. Funct. Anal. 16(2006), no. 6 1246-1273. MR 2276539
  • 3. D. Kotschick and S. Morita, Signatures of foliated surface bundles and the symplectomorphism groups of surfaces, Topology 44(2005), no. 1, 131-149. MR 2104005 (2005k:57050)
  • 4. D. Kotschick and S. Morita, Characteristic classes of foliated surface bundles with area-preserving holonomy, J. Differential Geom. 75(2007), no. 2, 273-302. MR 2286823
  • 5. D. McDuff and D. Salamon, Introduction to Symplectic Topology, Oxford Mathematical Monographs, Oxford Univ. Press, 1995. MR 1373431 (97b:58062)
  • 6. J.K. Moser, On the volume elements on a manifold, Trans. Amer. Math. Soc., 120(1965), 286-294. MR 0182927 (32:409)
  • 7. S. Morita, Casson invariant, signature defect of framed manifolds and the secondary characteristic classes of surface bundles, J. Differential Geometry 47(1997), 560-599. MR 1617632 (99h:57029)
  • 8. A. Reznikov, Characteristic classes in symplectic topology, Selecta Math. 3(1997), 601-642. MR 1613528 (2000f:53116)
  • 9. E. H. Spanier, Algebraic Topology, McGraw-Hill, 1966. MR 0210112 (35:1007)
  • 10. W. Thurston, Some simple examples of symplectic manifolds, Proceedings of the American Mathematical Society, 55(1976), 467-468. MR 0402764 (53:6578)
  • 11. R. Trapp, A linear representation of the mapping class group $ \mathcal M$ and the theory of winding numbers, Topology and its Appl. 43(1992), 47-64. MR 1141372 (92k:57027)
  • 12. I. Vaisman, Symplectic Geometry and Secondary Characteristic Classes, Progress in Math. 72, Birkhäuser, Boston, Basel, 1987. MR 932470 (89f:58062)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 53C15, 57S05, 55R40, 57R20

Retrieve articles in all journals with MSC (2000): 53C15, 57S05, 55R40, 57R20

Additional Information

Ryoji Kasagawa
Affiliation: Department of Mathematics, College of Science and Technology, Nihon University, 1-8 Kanda, Surugadai, Chiyoda-ku, Tokyo 101-8308, Japan

Received by editor(s): July 26, 2006
Published electronically: April 11, 2008
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society